Indiana, 2021

Damaging Wind in Indiana, March 25, 2021

March 25, 2021 · NWS LMK · 1 event in 1 county or zone

Early in the day, low level wind shear was very strong. A stable layer over the area allowed a warm front to bring sunshine and warmer temperatures to the region, but the warming surface temperatures caused the stable layer to erode and become less stable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Early in the day, low level wind shear was very strong. A stable layer over the area allowed a warm front to bring sunshine and warmer temperatures to the region, but the warming surface temperatures caused the stable layer to erode and become less stable. Later, as storms along a cold front moved through the area, one report of tree damage was reported in south-central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 25, 10:07 PM EST, 28 minutes earlier.

Area forecast discussion, Mar 25, 10:07 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1107 PM EDT Thu Mar 25 2021

.Mesoscale Update...
Issued at 1045 PM EDT Thu Mar 25 2021

New Tornado Watch (WW55) has been issued for portions of central
Kentucky through 200 AM EDT.

Surface analysis reveals that the surface low pressure center has
now moved into central IN and continues to rapidly deepen.  A
surface cold front extended southward from this low and is now
oriented along the I-65 corridor.  Several clusters of convection
continue across the region this evening.  One cluster was moving
northward through the northern Bluegrass region.  A second and
stronger line of convection was pushing just east of I-65 from
Shepherdsville to south of Munfordville.

While instability has remained rather limited, abundant and strong
shear remain in place and these storms have some embedded
mesovortices within them.  Low-level winds continue to back to the
southeast across portions of south-central Kentucky.  This is
producing 0-1km SRH values of 300-600 m2/s2.  Given the shear, any
line segment that can bow out will have the chance to produce rapid
spin-up tornadoes within the line segments.  For this reason, a new
Tornado Watch has been issued downstream of these line segments into
the early morning hours.

For areas west of I-65, the severe threat is rapidly coming to an
end. However, strong wind gusts are expected over the next several
hours due to the rapid deepening of the low.  Wind gusts of 40-45
mph with occasional gusts to 50 mph will be possible through the
overnight hours. Gusts to 48 mph have already been recorded in
western Kentucky.

Issued at 805 PM EDT Thu Mar 25 2021

Surface low has continued to advance northward and is now well into
southern IL this hour.  Surface warm front continues to extend to
the east with a trailing cold front to the south.  Surface temps
have cooled slightly in the I-65 corridor, perhaps due to outflow by
the left moving supercell that cruised just east of the I-65
corridor.  Temps in the I-65 corridor had cooled into the mid 60s
though there is smaller tongue of warmer air out along the Natcher
Parkway where temps were still in the upper 60s.  Low 60s dewpoint
air is still in place across the region, but much of the >65 dewpoint
air has retreated slightly to the south back into TN.

Still plenty of bulk shear across the region given the impressive
low-level and upper level jets rotating through.  0-1 SRH are
highest across SW IN just ahead of the surface low where local winds
are strongly backed and also across the Plateau of central TN.  Bulk
shear remains very strong, though the bulk shear vector looks to be
slightly off the cold front by about 30 deg or so.  By this vector
being off by about 30 deg, current thinking is that convection out
to the west will take on more of a linear mode than remaining
discrete.

Two main areas of convection will be watched over the coming hours.
The first is along the I-65 corridor from just south of E-town to
Bowling Green.  Convection is somewhat messy through here but given
the shear, will have to watch for any rotation.  Main threat looks
to be heavy rainfall, gusty winds, and perhaps some smaller hail.

Second line is along the actual front which extends from near
Evansville southward to just west of Hopkinsville.  This line is
heading eastward into an area of instability along with some
localized higher SRH.  Still expect to see some bows and LEWPS in
there that could pose a tornado threat for the next several hours.
As the low pulls off to the north, we should see this line start to
accelerate and that would still pose a damaging wind threat,
especially where we get some local bowing segments.

Current thinking is that this line will hold together through the
Natcher Parkway area and then may start to diminish a bit as it
encounters a more stable atmosphere in the I-65 corridor.

Another thing to watch will be out east of I-65 for the training of
heavy precipitation.  Current thinking is that we will continue to
see a training of convection from Bowling Green northeastward
through the Lexington area.  This may pose some local hydro issues
in some poor drainage and low-lying areas over the next several
hours.

Issued 630 PM EDT Thu Mar 25 2021

Surface objective analysis suggests that the surface low has made it
into southern IL with a warm front extending eastward just south of
the Ohio River with a cold front trailing southward from near PAH to
just east of Memphis.  KY Mesonet reveals surface temperatures in
the upper 60s to near 70 just south of the WK/BG Parkways.  Low 60
dewpoints have worked as far north as the I-64 corridor with mid 60s
dewpoints being confined to the KY/TN border region.

Previous breaks in the clouds has lead to increased instability
across the region.  Objective analysis suggests CAPE values have
reached the 500-1000 J/KG.  ESRH values have continued to climb as
the low-level jet has pushed into the region along with surface
winds backing in association with the low to the west of the area.
20Z special RAOB out of BNA hodograph profile would suggest a threat
of splitting supercells with both left and right movers.  Clearly,
already have a left mover that went through Nashville and it's
currently working northeastward along the I-65 corridor.

Highest severe threat at this time would be with that left moving
supercell as it heads northeast through Edmonson, Hart, and
eventually toward LaRue.  Main threat with it would be large hail,
but given the ESRH values of 200-300 m2/s2, a brief tornado can't be
ruled out.  Of more particular concern, given the hodograph out of
BNA, any right mover would really have a good chance at producing
tornadoes across southern KY given the environment (strong 0-1km
SRH).

Further west, out toward PAH, convection behind and SW of the low
looks to remain elevated in nature over the next few hours. However,
GOES 16 imagery shows a bit of agitated CU and TCU just east of PAH.
 Expect a corridor of convection to develop here and race
northeastward through NW KY possibly impacting our NW CWA in the
next few hours.  Secondary line from Hopkinsville south into Mid-TN
will need to be watched given the favorable environment out ahead in
the I-65 corridor from southern KY south into Middle TN.

Updated 515 PM EDT Thu Mar 25 2021

Tornado Watch has been issued for the western half of Kentucky and
southern Indiana. Deepening low pressure is located near the
confluence of the Ohio and Mississippi Rivers with its warm front
reaching eastward roughly along I-64. The low will strengthen
significantly as it moves into central Indiana by midnight, pulling
its warm front north and its trailing cold front east into the
region. In the storm's warm sector temperatures have crept into the
low 70s with dew points in the low to mid 60s. Instability is still
low, but a tongue of higher SB/MUCAPE is poised from southwest
Tennessee into the lower Mississippi Valley. It is expected that
some of this unstable air will get pulled north into central KY and
to a lesser extent into southern Indiana. Model input has been
consistent developing storms between 5 and 6pm CDT with storms then
proceeding to the northeast across the remainder of the region until
around midnight EDT. All modes of severe weather are still possible.

&&

.Short Term...(This evening through Friday)
Issued at 320 PM EDT Thu Mar 25 2021

Little has changed. Wind shear is still very strong, but recent
model soundings still show a low level inversion. This makes it hard
for thunderstorm development. Even though it's borderline, some
models show the inversion dissipating in areas of south central
Kentucky. Sunshine throughout the region will help to warm the
ground, helping steepen low level lapse rates and increasing
instability. Areas farther to the north are less likely to see the
inversion dissipate, but with so much shear, it won't take much.

The risk for severe weather is from 6 PM to 11 PM EDT across
southern Indiana and central Kentucky. This risk is expected to
advance from the southwest into southern Kentucky, north towards
southern Indiana, and slowly fade as the system moves to the east.
The remaining precipitation is expected to develop as clusters ahead
of a broken line attached to the cold front.

Behind the front, winds increase as they veer towards the west.
Winds between 15 to 20 mph are expected to gust to near 50 mph. The
higher winds are expected in areas to the northwest of our CWA as
this is closer to the low pressure system. Winds will slowly weaken
through the day tomorrow.

.Long Term...(Friday night through Thursday)
Issued at 245 PM EDT Thu Mar 25 2021

Dry weather and seasonable conditions expected Friday night into the
first part of Saturday as high pressure retreats to our east. An
upper level trof digs in over the Plains, and we could see
isentropic lift over the Tennessee Valley spread precip into south-
central Kentucky as early as Saturday afternoon. The main cold front
and associated precip shield will push through Saturday night, and
we'll have to watch the QPF trends as the latest guidance suggests
rainfall will easily exceed 1 inch in south central Kentucky. This
bears watching for localized flood potential, but that will depend
on how much rain falls this afternoon and tonight.

Pacific high pressure and NW flow aloft on Sunday will bring a
drying trend and knock temps back to normal after a warm Saturday.
With the sfc ridge directly over central/eastern KY on Sunday night,
look for temps dropping into the 30s and some frost would not be out
of the question across southern Indiana into the Bluegrass region of
Kentucky.

Initially progressive pattern will start to amplify by midweek, with
a strong upper trof driving a cold front through the Ohio Valley
Wednesday or Wed night. Above normal temps will whip back below
climo behind the front, with a potential frost in play next Thursday
night.

&&

.Aviation...(00Z TAF Issuance)
Issued at 735 PM EDT Thu Mar 25 2021

Low pressure just west of EVV at press time will head northeast to
IND by midnight and will swing a cold front through the region.
Storms will accompany these features and will be capable of locally
very heavy rain and strong gusty winds.

After midnight the low will continue to move quickly northeast to
CLE. Gusty non-thunderstorm winds behind the system will buffet the
TAF sites for a few hours after midnight.

On Friday high pressure will build in from the Tennessee Valley to
the Ohio Valley, providing us with much lower winds. However, low
clouds that sweep in behind tonight's storms will likely persist
through much of the day.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 AM EDT /7 AM CDT/ Friday for INZ076>079-
     083-084-089>092.

KY...Wind Advisory until 8 AM EDT /7 AM CDT/ Friday for KYZ023>043-
     045>049-053>057-061>067-070>078-081-082.

&&

Mesoscale...13
Short Term...KDW
Long Term...RAS
Aviation...13
Hazardous weather outlook, Mar 25, 10:35 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1135 PM EDT Thu Mar 25 2021

INZ076>079-083-084-089>092-KYZ023>043-049-053-061>063-070>076-270345-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Larue-Butler-Edmonson-Hart-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Winchester, Hodgenville, Morgantown, Brownsville, Horse Cave,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, and Edmonton
1135 PM EDT Thu Mar 25 2021 /1035 PM CDT Thu Mar 25 2021/

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT /7 AM CDT/ FRIDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong southwest winds could gust up to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms on Saturday night could produce heavy rainfall,
especially across south central Kentucky. Depending on how much rain
falls tonight, this additional rainfall could result in localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is appreciated tonight.

KYZ045>048-054>057-064>067-077-078-081-082-270345-
Nelson-Washington-Mercer-Jessamine-Marion-Boyle-Garrard-Madison-
Green-Taylor-Casey-Lincoln-Adair-Russell-Cumberland-Clinton-
Including the cities of Bardstown, Springfield, Harrodsburg,
Nicholasville, Lebanon, Danville, Lancaster, Richmond, Greensburg,
Campbellsville, Liberty, Stanford, Columbia, Jamestown, Burkesville,
and Albany
1135 PM EDT Thu Mar 25 2021 /1035 PM CDT Thu Mar 25 2021/

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT /7 AM CDT/ FRIDAY...
...TORNADO WATCH 55 IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ FRIDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe thunderstorms with damaging winds and isolated tornadoes are
possible before 1 am EDT...midnight CDT.

Tonight, behind the cold front, strong southwest winds could gust up
to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms on Saturday night could produce heavy rainfall,
especially across south central Kentucky. Depending on how much rain
falls tonight, this additional rainfall could result in localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is appreciated tonight.

13

In the hours before

Special weather statement, Mar 25, 9:38 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Louisville KY
1038 PM EDT Thu Mar 25 2021

KYZ036-037-040>043-260315-
Bourbon-Scott-Woodford-Fayette-Nicholas-Harrison-
1038 PM EDT Thu Mar 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WOODFORD...
SOUTHEASTERN SCOTT...NORTHWESTERN BOURBON...WEST CENTRAL NICHOLAS...
NORTHWESTERN FAYETTE AND CENTRAL HARRISON COUNTIES...

At 1037 PM EDT, a strong thunderstorm was located near Meadowthorpe,
moving northeast at 85 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lexington, Georgetown, Cynthiana, Breckinridge, Millersburg, Viley,
Spindletop Estates, Herdon, Connersville and Pisgah.

LAT...LON 3802 8464 3808 8472 3854 8431 3834 8407
TIME...MOT...LOC 0237Z 224DEG 76KT 3811 8463

CG
Local storm report, Mar 25, 9:53 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1053 PM EDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     TSTM WND DMG     5 NW MILLERSTOWN        37.48N 86.13W
03/25/2021                   GRAYSON            KY   UTILITY COMPANY

            NUMEROUS POWER OUTAGES IN THE MILLERSTOWN
            AREA OF GRAYSON COUNTY.

&&
Local storm report, Mar 25, 9:55 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1055 PM EDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     2 NW LEITCHFIELD        37.50N 86.31W
03/25/2021                   GRAYSON            KY   TRAINED SPOTTER

            LARGE TREE ON HOUSE ABOUT ALONG HIGHWAY 737
            WEST OF LEITCHFIELD.

&&
Local storm report, Mar 25, 9:58 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1058 PM EDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     4 E CLARKSON            37.48N 86.15W
03/25/2021                   GRAYSON            KY   FIRE DEPT/RESCUE

            ROOF OFF HOUSE AND WINDOWS BLOWN OUT.
            ATTACHED GARAGE DAMAGED. OUTBUILDING
            DAMAGED. OLD BARN DAMAGED. POWER LINES AND
            POLES DOWN.

&&

13
Local storm report, Mar 25, 10:00 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 PM EDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND DMG     4 S BIG CLIFTY          37.50N 86.15W
03/25/2021                   GRAYSON            KY   FIRE DEPT/RESCUE

            SEVERAL LARGE TREES DOWN.

&&

13
Special weather statement, Mar 25, 10:09 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
1109 PM EDT Thu Mar 25 2021

INZ078-079-092-KYZ031>033-260345-
Jefferson-Clark-Scott-Oldham-Henry-Trimble-
1109 PM EDT Thu Mar 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON...
NORTHEASTERN CLARK...EASTERN SCOTT...NORTHEASTERN OLDHAM...TRIMBLE
AND NORTHWESTERN HENRY COUNTIES...

At 1109 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Vernon to 7 miles northwest of
Prospect. Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Madison, Bedford, Lexington, Hanover, Saluda, Smyrna, Campbellsburg,
Bethlehem, Milton and Kent.

LAT...LON 3869 8520 3874 8527 3874 8533 3863 8523
      3858 8521 3858 8518 3850 8520 3848 8578
      3882 8568 3882 8561 3885 8561 3885 8557
      3888 8557 3888 8554 3891 8553 3891 8520
TIME...MOT...LOC 0309Z 276DEG 44KT 3897 8555 3845 8568

CG

The radar

The Louisville radar (KLVX), 116 km away, was scanning. The volume nearest the first event began at 03:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
March 25, 10:35 PM EST
Where
Jefferson County, 2.1 mi NNW of Canaan
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.898, -85.315

An 8 diameter tree blew down near the intersection of Jefferson and Lemon Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946935.